Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2004, 11:53 AM CST for Douglas County, Franklin County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2004, 11:53 AM CST (17:53 UTC)
- Expired
- Mar 29, 2004, 12:45 PM CST
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS53 KTOP 291753
SVRTOP
KSC045-059-291845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CST MON MAR 29 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1245 PM CST
* AT 1150 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES NORTHWEST OF OTTAWA...MOVING EAST AT
15 MPH.
* SOME LOCATIONS AFFECTED...
OTTAWA
BALDWIN CITY
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3860 9531 3868 9551 3888 9549 3879 9518
3878 9515 3858 9525
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:12 AM CST, 8 hours 41 minutes earlier.
Area forecast discussion, Mar 29, 3:12 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 312 AM CST MON MAR 29 2004 .DISCUSSION... CHANCE OF RAIN TODAY AND THIS EVENING...THEN TEMPERATURES THROUGH THE FORECAST MAIN CONCERNS. SATELLITE LOOPS AND PROFILERS SHOW A SHORTWAVE MOVING INTO CENTRAL KANSAS THIS MORNING AND ANOTHER UPSTREAM OVER WESTERN SOUTH DAKOTA. SCATTERED LIGHT RAIN HAS BEEN MOVING ACROSS WESTERN COUNTIES OF THE CWA THIS MORNING BUT THE SHOWERS HAVE BEEN SHRINKING SOME AS THEY MOVE EAST OF MANHATTAN. MAY CONTINUE A SMALL CHANCE OF MORNING SHOWERS WITH COLD POOL ALOFT...BUT MAIN CONCERN WILL BE THIS AFTERNOON INTO EARLY EVENING FOR THUNDERSTORMS WITH HAIL. ABOVE MENTIONED SHORTWAVES WILL MOVE ACROSS EASTERN KANSAS THIS AFTERNOON WITH MINUS 28 TO MINUS 30 DEGREE CELSIUS TEMPERATURES AT 500 MB MOVING OVER THIS AFTERNOON. FORECAST SOUNDINGS SHOW CAPES OF 250 TO 350 J/KG AND STEEP LAPSE RATES THIS AFTERNOON. WILL INCREASE POPS THIS AFTERNOON AND CONTINUE INTO EARLY EVENING. EXPECT PRECIPITATION TO COME TO A QUICK END AN HOUR OR SO AFTER SUNSET. FOR THE REST OF THE FORECAST THE UPPER LOW MOVES SLOWLY EAST WITH BLOCKING PATTERN FOR THE REMAINDER OF THE WEEK. SURFACE HIGH WILL USHER IN COLD NORTHEAST TO EAST SURFACE FLOW THROUGH THE WEEK. 850 MB TEMPERATURES COOL INTO THE MINUS 4 TO MINUS 7 DEGREE RANGE BY WEDNESDAY MORNING AND HAVE LOWERED TEMPERATURES TO INTO THE UPPER 20S ACROSS THE CWA WITH GRADUAL WARMING THEREAFTER. GENERALLY HAVE LOWERED TEMPERATURES FOR THE REMAINDER OF THE WEEK IN TO THE 50S AND LOW 60S FOR HIGHS. UPPER LOW OUT WEST TO REMAIN THROUGH THE WEEK. NEW GFS LOOKS LIKE IT TRIES TO EJECT SOME ENERGY OUT INTO THE PLAINS LATE SUNDAY. WILL LEAVE CURRENT DRY FORECAST GOING. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 29, 5:07 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 507 AM CST MON MAR 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301103- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 507 AM CST MON MAR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA. LARGE HAIL WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:01 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 29 min |
| Mar 29, 4:34 PM CST | Severe Thunderstorm Warning | TOP | Riley | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.